Making the decision to get sober after opiate use isn’t an easy one – especially when you know that opiate withdrawal is ahead. Even if you aren’t addicted to or abusing opiates, you will likely experience some sort of withdrawal when you stop. Due to the severity and pain involved with opiate withdrawal, many people are afraid of what lies ahead.
Opiates include illegal drugs such as heroin, as well as prescription drugs including morphine, codeine, oxycodone (Oxycontin), and hydromorphone (Dilaudid). Opiates are often prescribed to patients for several months when they are experiencing chronic pain, which can lead to addiction.
The idea of stopping opiate use can be daunting, but it always begins with the first step: detoxification. When beginning a withdrawal from opiates, it’s often helpful to have a timeline so you can understand what the process entails.
Most addicts experience three stages during opiate withdrawal:
The initial stage of opiate withdrawal is considered to be the most painful and uncomfortable. Symptoms of withdrawal typically begin eight to sixteen hours after your last opiate use. Users of fast-on, fast-off drugs such as heroin tend to experience symptoms much quicker than prescription drug users, and methadone users may not experience symptoms for up to 30 hours.
Common withdrawal symptoms include:
- Abdominal cramps
- Muscle, bone, and joint aches and pains
- Loss of appetite
- Runny nose
This stage usually lasts one to two days but may last longer in some situations. Because this stage of withdrawal is so uncomfortable, it’s the stage where most people consider relapsing.
Symptoms of opiate withdrawal usually peak around the three-day mark and last for approximately five days. Although you will still feel some pain during this stage, it will be much more bearable than in the previous stage.
During this time, it may still be hard to eat – especially solid foods. Diarrhea and vomiting can cause severe dehydration, and it’s important to continuously drink water and try to eat in order to keep up your strength.
Symptoms in this stage include:
- Abdominal cramps
Once you reach stage three, it’s easy to think you’re in the clear and over your withdrawal period. And for the most part, you are – but it’s not quite over yet.
It’s common to experience nausea, anxiety, insomnia, and some other symptoms at this point. Although they’re likely to be much less intense, they shouldn’t be ignored. Even if your physical symptoms have gone away, there’s a chance you will still experience cravings. You may be eager to get back to your normal life, but staying at a treatment center a few extra days can be extremely beneficial to your recovery.
The best thing you can do for yourself at this point is to keep your body and mind active. Low-stress activities, such as light exercise, will help you keep your mind off the situation.
While it’s extremely difficult to go through opiate withdrawal, it’s the first step on the road to recovery. If you’re planning on stopping your opiate use and anticipate withdrawals, the best thing you can do is to meet with a trusted healthcare professional. Consider checking yourself into an addiction recovery treatment facility for your detox where you can be surrounded by a medical staff that can help you manage the symptoms of your withdrawal.
If you’re ready to take the next step, contact the Orlando Recovery Center at 855.757.2191
Written by: Christina Bockisch